Quetiapine-Induced Syndrome of Inappropriate Antidiuretic Hormone Secretion: A Challenging Case

  • Pantea Arya Department of Psychiatry, School of Medicine, Tehran University of Medical Sciences, Tehran, Iran.
  • Sara Hashempour Department of Psychiatry, School of Medicine AND Roozbeh Hospital, Tehran University of Medical Sciences, Tehran, Iran.
  • Akbar Shafiee Department of Community Medicine, School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
  • Azita Kheiltash Department of Community Medicine, School of Medicine, Tehran University of Medical Sciences, Tehran, Iran.
  • Padideh Ghaeli Department of Psychiatry, School of Medicine AND Roozbeh Hospital AND School of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.
Keywords: Quetiapine, Syndrome of inappropriate ADH (SIADH) secretion, Hyponatremia, Adverse effects

Abstract

Hyponatremia due to syndrome of inappropriate antidiuretic hormone secretion (SIADH) occurs as a rare but clinically important phenomena in various conditions including malignant neoplasms, infections, and central nervous system disorders, and as an adverse effect of numerous drugs. To the authors’ knowledge, there are a few reports on SIADH associated with quetiapine in the literature. This case presents a 58-year-old woman receiving quetiapine for the treatment of bipolar disorder. The patient was hospitalized due to generalized tonic-colonic seizure. After checking her laboratory tests, she was found to be hyponatremic, and the treatment began accordingly. The situation was resolved after discontinuation of quetiapine therapy. Quetiapine was thought to be the cause for the patient’s symptoms, and she was diagnosed with SIADH induced by this medication. Close monitoring of the sodium level is recommended in patients taking quetiapine.

Author Biography

Padideh Ghaeli, Department of Psychiatry, School of Medicine AND Roozbeh Hospital AND School of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.

References

Gross P. Clinical management of SIADH. Ther Adv Endocrinol Metab 2012; 3(2): 61-73.

Ramos-Levi AM, Duran Rodriguez-Hervada A, Mendez-Bailon M, Marco-Martinez J. Drug-induced hyponatremia: An updated review. Minerva Endocrinol 2014; 39(1): 1-12.

Nemeroff CB, Kinkead B, Goldstein J. Quetiapine: Preclinical studies, pharmacokinetics, drug interactions, and dosing. J Clin Psychiatry 2002; 63(Suppl 13): 5-11.

Richelson E, Souder T. Binding of antipsychotic drugs to human brain receptors focus on newer generation compounds. Life Sci 2000; 68(1): 29-39.

Atalay A, Turhan N, Aki OE. A challenging case of syndrome of inappropriate secretion of antidiuretic hormone in an elderly patient

secondary to quetiapine. South Med J 2007; 100(8): 832-3.

Kenes MT, Hamblin SE, Tumuluri SS, Guillamondegui OD. Syndrome of inappropriate antidiuretic hormone in a patient

receiving high-dose haloperidol and quetiapine therapy. J Neuropsychiatry Clin Neurosci 2016; 28(2): e29-e30.

Koufakis T. Quetiapine-induced syndrome of inappropriate secretion of antidiuretic hormone. Case Rep Psychiatry 2016; 2016: 4803132.

Poole KA, Weber N, Aziz M. Case report: Quetiapine and refractory hypotension during general anesthesia in the operating room. Anesth Analg 2013; 117(3): 641-3.

Verbalis JG. Hyponatremia and hypoosmolar disorders. In: Greenberg A, Editor. Primer on kidney diseases. Cambridge, MA: Academic Press; 1998.

Tolstoi L. A brief review of drug-induced syndrome of inappropriate secretion of antidiuretic hormone. Medscape Pharmacotherapy 2002; 4(1).

Liu BA, Mittmann N, Knowles SR, Shear NH. Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: A review of spontaneous reports. CMAJ 1996; 155(5): 519-27.

Beers E, van Puijenbroek EP, Bartelink IH, van der Linden CM, Jansen PA. Syndrome of inappropriate antidiuretic hormone secretion (SIADH) or hyponatraemia associated with valproic Acid: Four case reports from the Netherlands and a case/non-case analysis of vigibase. Drug Saf 2010; 33(1): 47-55.

Liamis G, Milionis H, Elisaf M. A review of drug-induced hyponatremia. Am J Kidney Dis 2008; 52(1): 144-53.

Published
2018-07-24
How to Cite
1.
Arya P, Hashempour S, Shafiee A, Kheiltash A, Ghaeli P. Quetiapine-Induced Syndrome of Inappropriate Antidiuretic Hormone Secretion: A Challenging Case. CRCP. 3(1):10-3.
Section
Case Report(s)